Is this normal bruising for Juvederm injections on chin? (photo)

I went 4 days ago to have 2 vials of Juvederm injected at a Med Spa called Body Tonic. I was compliant as far as not taking aspirin, fish oil etc before treatment. I started taking arnica pills a few hours before the injections and after also for 2 days. I iced after the procedure off and on the day of the injections. This just seems excessive. If this is normal will never get it done again.

Doctor Answers 10

Juvederm injections

There is always a risk of bruising when someone is injected with fillers. Usually this bruising can last 1-2 weeks. Arnica comes in a cream and also a pill that can help speed things along. You can apply the cream topically to the bruised area several times daily or take the pills for the next few days. It is also helpful to avoid strenuous exercise, excessive sun or heat, and consumption of alcoholic beverages for the first 24 hours following treatment to minimize risk. 


Morristown Plastic Surgeon
5.0 out of 5 stars 43 reviews

Bromelain to reduce bruising after facial filler


Thank you for your question.

bruising can occur after injection with facial filler.

I recommend Bromelain to help accelerate its resorption.

Read the ebook about Bromelain on the link below. 

Best
Dr. Karamanoukian

Bruising from Juvederm

Bruising is the most common side effect from facial injections.  You can try to avoid them by doing everything that you did and there are times that you still get bruised. You can return to your treating physician for the pulsed dye laser to correct this bruising.  Best, Dr. Green

Bruising After Fillers -- Use Cannulas Next Time

There is no "normal" amount of bruising.  Some people do not bruise at all and others bruise so much after treatment.  Cannulas help limit that. But this appears to be healing and will take 1-2 weeks more to resolve.  Arnika helps along with oral vitamin C.  If you are very unhappy, pulsed dye laser treatments with or without venus legacy can help speed the healing process.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 168 reviews

Is this normal bruising after injectioin

Hi Mary, it sounds like you did everything you could to prevent bruising. Unfortunately, even the most compliant patients will occasionally have complications. I anticipate that you will have a full recovery however it is difficult to predict how long it will take to completely resolve. I would follow up with your injector throughout the healing process. 

Todd C. Miller, MD
Newport Beach Facial Plastic Surgeon
5.0 out of 5 stars 34 reviews

Bruising after Juvederm

Hello.  Bruising is a possible complication after any filler treatment.  It's difficult to say your bruising is excessive or within expected standards because every patient heals differently.  In addition, bruising may be variable with same patient undergoing same injections at different times.  You did everything you can to minimize bruising.  The technique used by your injector may result in more or less bruising.  I recommend you see a board certified physician with experience for future injections.  A board certified physician has passed regulated standards to demonstrate competency in his/her field.  Understanding the relevant anatomy of the face, being an expert on the different characteristics of the filler, and having good/gentle injection skills are all important to getting a great outcome.  Take care.

Kenneth Yu, MD
San Antonio Facial Plastic Surgeon
5.0 out of 5 stars 5 reviews

Bruising after Juvederm

Thank you for your question.  It is possible to have bruising with any filler.  Movement of the mouth after the injections and exercise in the first 24 hours after the injections will increase your risk of bruising also. 
Aspirin causes an increased risk for bruising for 2 weeks after you take it and it can be added to several over the counter medications (may people do not realize they are taking it).  Ibuprofen, fish oil, garlic, ginkgo biloba, ginseng, etc can be stopped 3 days prior to a procedure.  Recent medical journals have found that arnica does not significantly prevent bruising.  Therefore, avoidance of things that increase the risk of a bruise are key as you had mentioned.   

There is a pulse dye laser that can be utilized 24-48 hours after the injection was completed to help the bruising to resolve more quickly. Also, if the injector uses a cannula (blunt tip) to inject instead of a needle there is typically less bruising. I wish you the best with your future procedures.  

Lisa Zaleski-Larsen, DO, FAAD
San Diego Dermatologist
5.0 out of 5 stars 6 reviews

Is this normal bruising for Juvederm injections on chin?

Dear marymundy,
Unfortunately bruising can always occur, and seasoned injection patients know this is a reality. Sometimes there is no bruising at all, and sometimes it can be significant. I personally like using cannulas (blunt tipped injection needles) to decrease the risk, especially around the chin, but the risk is always there. In some places (like the commissures) I still need to switch to a needle. Some injectors don't like using cannulas, so it is a personal preference.
Treatment with Broad Band Light (IPL) on a fresh bruise, Bromelain, Arnica Gel, and come other topical bruise relief products are also available for use. There are also great cover-ups available like Dermablend.
Patients who get regular injections typically have some things around to make this time easier. 1-2 weeks of potential bruising can be a reasonable trade off it means about a year of correction for many people (me included), but it is not for everyone.
Sincerely,

Stacey Folk, MD
Denver Plastic Surgeon
4.8 out of 5 stars 23 reviews

Swelling/Bruising/Lumpiness (early) from Fillers

I always tell my patients to not love their filler injections for 2 weeks. Swelling is very common and sometimes immediate. It can last 3-7 days and a good idea is to use cold compresses. Cold compresses may be used immediately after treatment to reduce swelling only if needed. This may be applied for 3 minutes, 3 times per day, for up to 3 days. This is best done with a bag of peas in a zip lock bag. Only apply light pressure to the area but gentle massage might be necessary if the bump is from the filler material itself. Get Arnica gel if you can find some and apply a few times a day as well to help treat any swelling. Avoid any blood thinners. Bruising can also last 1-2 weeks. I don't recommend hyaluronidase this early and wait a few weeks until the swelling has resolved. If it is persistent or you are worried, set up a follow up appointment with your dermatologist.

Alim R. Devani, MD, FRCPC
Calgary Dermatologist
5.0 out of 5 stars 10 reviews

Bruising of chin following Juvederm to chin

Thank you for posting your concerns following injections of Juvederm into your chin. It is not typical to get that much bruising following injections into the chin; however, it is one of the risks. Make sure your injector is board-certified and very experienced. The good news is that although you experienced bruising with this treatment, it is not likely to happen the next time you are injected with Juvederm. Good luck.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.